Geodon-I'm afraid to take it

Discussion in 'Therapy and Medication' started by ilene, Oct 15, 2006.

  1. ilene

    ilene Member

    I have terrible anxiety and depression. My psychiatrist has me on Cymbalta, Wellbutrin, and Xanax. I know that the Xanax is addictive. He feels like putting me on Geodon, (an anti-psychotic) will help my anxiety. I always get scared when they want to change my medicine. I read up on Geodon and it has a lot of potentially harmful side effects. Also, it is not approved for the use of anxiety by the FDA. The doctor says they use medicines all the time that have not been approved for certain uses, but they work really well. Has anyone taken Geodon and had either good or bad experiences with it?
     
  2. Jolanta

    Jolanta Member & Antiquitie's Friend Staff Alumni

    I am taking Geodon at the present time. It works really well for my bipolar disorder. On the other hand it does have a side effet in me that I cannot tolerate. It makes me look as though I have Parkinson's disease. My hands tremble and my whole body twitches constantly. I was given another drug to manage the sides effects called Cogentin. It helps a little but not enough. I will be asking my doctor to change my medication to something else.
    I hope this information is helpful to you, Ilene. Plrase keep in mind that I am only one person and not a sufficient sample of the population taking Geodon. The drug must work for some people or it would not be available for doctors to prescribe.
     
  3. theleastofthese

    theleastofthese SF Friend Staff Alumni

    Jolanta;

    I love your signature! :smile: Words of wisdom indeed!!:smile: :smile:

    least
     
  4. ~CazzaAngel~

    ~CazzaAngel~ Staff Alumni

    I personally have never taken it but I have known a few people were on it, and it worked good for then and then like Jolanta said, it can have side effects anything can....Hopefuly if you try it it'll help you and be free of side effects.
    -------------------------------------------------------------------------

    Note to Jolanta: Sorry about your side effects, that must be rough, stay strong.
     
  5. TLA

    TLA Antiquitie's Friend

    I have not 'taken it'. I was given 2-3 doses while in the hospital. I felt it was TOO powerful for me. I was walking down the hall and had to grab the metal walking bar there. It made me feel I was knocked out or drunk. I could not keep my eyes open. I do not know if a lower dose would help.
    I need to treat Bipolar too, as I age I have more anxiety. I am on Cybalta, Lithium, Lamictial and Seraquel....
    My suggestiond,
    1- research on your own.
    2- suggest to your doctor which drug you would LIKE to try and WHY.
    3- if he/she balks ask they why Geodon is the best and necessary.

    I would ask other patients what they were on that helped them be calm and worked. I got good suggestions for drug combos that way. It may be right or wrong for you. take the risk, then call Dr. if it gets too weird.

    There are several anti-psychotic drugs and all may not be right for one person. Side effects vary. You will never know until YOU try it out. :unsure:
     
  6. TLA

    TLA Antiquitie's Friend

    I have not 'taken it'. I was given 2-3 doses while in the hospital. I felt it was TOO powerful for me. I was walking down the hall and had to grab the metal walking bar there. It made me feel I was knocked out or drunk. I could not keep my eyes open. I do not know if a lower dose would help.
    I need to treat Bipolar too, as I age I have more anxiety. I am on Cybalta, Lithium, Lamictial and Seraquel....
    My suggestiond,
    1- research on your own.
    2- suggest to your doctor which drug you would LIKE to try and WHY.
    3- if he/she balks ask they why Geodon is the best and necessary.

    I would ask other patients what they were on that helped them be calm and worked. I got good suggestions for drug combos that way. It may be right or wrong for you. take the risk, then call Dr. if it gets too weird.

    There are several anti-psychotic drugs and all may not be right for one person. Side effects vary. You will never know until YOU try it out. :unsure:
     
  7. AlopexAngel

    AlopexAngel Chat Buddy

    I took it. It's way too sedating. I didn't even know it at the time but I was a complete zombie when I was awake, which wasn't too often. Also, I was ataxic (lack of motor skills). Basically, a toddler walked better then I did. And I trembled a lot besides.
     
  8. ealdc

    ealdc Guest

    Quick note: Antidepressants which are addictive are not harmful in the same way other drugs are. You are supposed to take them daily at a scheduled time and you cannot discontinue them whenever you want or you WILL feel the withdrawal effects, which suck. If your DR. wants to take u off them he/she will just lower the doses over a long period of time to wean you off.

    Don't be afraid of addiction when taking antidepressants.
     
  9. consciousinsane

    consciousinsane Well-Known Member

    ilene,

    Did you ever take the Geodon? My doctor put me on it just today. I take my first dose tonight. I've read lots of people having the tremors from it. I'm curious to see how it affects me. As long as I'm not a zombie or sleepy all the time, I think I can tolerate anything else.
     
  10. consciousinsane

    consciousinsane Well-Known Member

    well that didn't go to well. I took it 3 times and each time I slept for about 18 hours.
    I'm going to start taking Depakote now. I think I'll wait till Tomorrow to take one though. I'm still feeling the Geodon in my system.
     
  11. SuicideBoy

    SuicideBoy Well-Known Member

    Yeah, I feel like my emotions are dulled by the Geodone, and therefor it can make it hard to get satisfaction in my life. For instance, when I leave a party, I'm usually just sad that it's over. (of course that's probably as much a part of me as the effect of the drug). But I'm doing well on it. When I first got out of my last stay on the psych ward, I could barely read or comprehend what people were telling me. Now I'm back to my college courses, and for the course which I just finished, I got the top score in my class on 2 out of 3 essay exams.

    Alot of people I've talked were really turned off by it, though.

    The most important thing to remember is that psychiatry is almost more of an art than a science, because different drugs effect everyone differently.
    A woman in my Bipolar Support Group had great success with an antidepressant called Effexor, whereas it made me fly off the handle into psychosis.

    In case you are interested, my regimen is Geodone (antipsychotic), Depakote(mood stablizer, or anticonvulsant), and Lamictal (another mood stabilizer) plus Cogentin for side effects.